MIT, Mass. College Of Pharmacy Researchers Say An Outdated Label May Have Led To A Toxic Combination Of Diet Drugs
PARIS--Massachusetts College of Pharmacy and Allied Health Sciences (MCP/AHS) and Massachusetts Institute of Technology (MIT) researchers said today (Sept. 2) at the International Congress of Obesity that the diet drug duo known as "fen-phen" was potentially toxic because the two drugs taken together destroy the body's ability to control the amount of serotonin in blood plasma.
Too much serotonin damages blood vessels, particularly in the lungs, and may also harm heart valves. Such damage may have led to primary pulmonary hypertension and heart valve lesions in a small number of the millions of Americans who took the anti-obesity drug combination from 1992 until 1997, when one of the drugs, fenfluramine, was voluntarily withdrawn by its manufacturer. The other drug, phentermine, is still used to treat obesity. Because the two drugs were never in one pill, their use in combination didn't require U.S Food and Drug Administration approval.
The two drugs should never have been prescribed together, say researchers Timothy J. Maher, Sawyer Professor of Pharmaceutical Sciences and director of the Division of Pharmaceutical Sciences at MCP in Boston and lecturer in MIT's Department of Brain and Cognitive Sciences; visiting MIT scientist Dr. Ismail H. Ulus, professor of pharmacology at the University of Uludag in Bursa, Turkey; and Dr. Richard J. Wurtman, C. H. Green Distinguished Professor at MIT in Cambridge, Mass., and director of MIT's Clinical Research Center.
Because of omissions on drug labels, similarly dangerous side effects
may result from pairing antidepressants such as Prozac with phentermine, as well
as with over-the-counter cold remedies that contain ingredients such as
pseudoephedrine (found in Sudafed), phenylpropanolamine (found in Accutrim) and
ephedrine, the researchers
Contact: Deborah Halber
Massachusetts Institute of Technology